Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: Expert Opinions on HIV Cure Research
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Resistant?
Jul 10, 2003

Dr. Wohl, Please answer my question - I have read many of your replies and I trust you. I need to know what I should do regarding treatment. I have been poz since 97 and was placed on Viracept/Epivir/Zerit at that time. That combo worked for years and I only switched due to the side effects - neuropathy, high cholesterol, etc. In November of last year, my doc put me on Trizivir alone which did not keep the virus undetectible for long. It went back up to 750. So, a little over a month ago, he added Viramune to Trizivir. I just got my labs back and my VL was 253. He was shocked it wasn't undetectible and said I might have some resistance. He said to stick it out for another month and then we would investigate options. I'm not sure I trust his judgment anymore and wanted to ask the opinion of someone I do trust. Please tell me what combo you think I should try. Thank you very much for your time, Alex.

Response from Dr. Wohl

Dear Alex-

It would help to know a few more details such as whether orr not you have ever had a viral load test obtained off of HIV medications and what your CD4 cell counts have been before and during HIV treatment. These can give a sense of how potent your therapy needs to be and how successful previous treatment has been.

Certainly, there are many people who are on their second or third regimen who never had a CD4 cell count below 350 but are chasing their virus to try and get to 'undetectable'. In such cases, it may be wiser to reassess the need for antiretroviral therapy thah to keep switching to new regimens.

Even assuming that at some point you had a good reason to be on HIV therapy, if your CD4 cell count is now very high (above 500 or so) AND if your viral load is not known to be very high (above 100,000 or so) AND you never had a terrible CD4 (less than 100), some would consider a drug holiday. Therapy could be restarted at a CD4 that you feel comfortable with (e.g. 500, 400, 350, 300) which may take years if your natural viral load is not excessive.

If stopping therapy is not exactly what you had in mind your other options are to either stay the course (as long as your CD4 cells are doing fine) or switching.

Staying the course may risk cultivating even more mutations but chances are if you have any they are to 3TC and nevirapine. With more time you may develop some AZT/Abacavir mutations, but maybe not. If your CD4 stayed where it is and your viral load remained around 200-700, would you be unhappy? If the viral load does go up a tad a genotype could be ordered (I'd try now anyhow as they can sometimes be done even on low viral loads). This seems in line with what your doctor has advised.

If the risk of further resistance is too scary, a change could be made. It is unlikely you have virus that is resistant to protease inhibitors. Further, you are probably not resistant to tenofovir or ddI. Again, I would caution against throwing out the proverbial baby with the bath water and would only expose you to a new regimen if there was a very compelling reason for you to be on HIV therapy and/or there was evidence your viral load was increasing or CD4 count decreasing.

This is a complex answer to a complicated question. IF you want to provide more detailed info, I can try to be more specific. DW



Previous
feeling lousy
Next
Kaletra and combivir

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement